Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the power series coefficients of certain quotients of Eisenstein series

Authors: Bruce C. Berndt and Paul R. Bialek
Journal: Trans. Amer. Math. Soc. 357 (2005), 4379-4412
MSC (2000): Primary 11F30, 11F27, 33E05
Published electronically: June 9, 2005
MathSciNet review: 2156715
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In their last joint paper, Hardy and Ramanujan examined the coefficients of modular forms with a simple pole in a fundamental region. In particular, they focused on the reciprocal of the Eisenstein series $E_6(\tau )$. In letters written to Hardy from nursing homes, Ramanujan stated without proof several more results of this sort. The purpose of this paper is to prove most of these claims.

References [Enhancements On Off] (What's this?)

  • G. E. Andrews and B. C. Berndt, Ramanujan’s Lost Notebook, Part II, Springer, New York, to appear.
  • Bruce C. Berndt, Modular transformations and generalizations of several formulae of Ramanujan, Rocky Mountain J. Math. 7 (1977), no. 1, 147–189. MR 429703, DOI
  • Bruce C. Berndt, Ramanujan’s notebooks. Part II, Springer-Verlag, New York, 1989. MR 970033
  • Bruce C. Berndt, Ramanujan’s notebooks. Part III, Springer-Verlag, New York, 1991. MR 1117903
  • Bruce C. Berndt, Paul R. Bialek, and Ae Ja Yee, Formulas of Ramanujan for the power series coefficients of certain quotients of Eisenstein series, Int. Math. Res. Not. 21 (2002), 1077–1109. MR 1904462, DOI
  • Bruce C. Berndt and Robert A. Rankin, Ramanujan, History of Mathematics, vol. 9, American Mathematical Society, Providence, RI; London Mathematical Society, London, 1995. Letters and commentary. MR 1353909
  • P. R. Bialek, Ramanujan’s Formulas for the Coefficients in the Power Series Expansions of Certain Modular Forms, Ph.D. thesis, University of Illinois at Urbana–Champaign, Urbana, IL, 1995.
  • G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, 4th ed., Clarendon Press, Oxford, 1960.
  • G. H. Hardy and S. Ramanujan, Asymptotic formulae in combinatory analysis, Proc. London Math. Soc. (2) 17 (1918), 75–118.
  • G. H. Hardy and S. Ramanujan, On the coefficients in the expansions of certain modular functions, Proc. Royal Soc. A 95 (1918), 144–155.
  • Ivan Niven, Herbert S. Zuckerman, and Hugh L. Montgomery, An introduction to the theory of numbers, 5th ed., John Wiley & Sons, Inc., New York, 1991. MR 1083765
  • Joseph Lehner, The Fourier coefficients of automorphic forms of horocyclic groups. III, Michigan Math. J. 7 (1960), 65–74. MR 126550
  • Hans Petersson, Konstruktion der Modulformen und der zu gewissen Grenzkreisgruppen gehörigen automorphen Formen von positiver reeller Dimension und die vollständige Bestimmung ihrer Fourierkoeffizienten, S.-B. Heidelberger Akad. Wiss. Math.-Nat. Kl. 1950 (1950), 417–494 (German). MR 0041172
  • Hans Petersson, Über automorphe Orthogonalfunktionen und die Konstruktion der automorphen Formen von positiver reeller Dimension, Math. Ann. 127 (1954), 33–81 (German). MR 60542, DOI
  • Hans Petersson, Über automorphe Formen mit Sungularitäten im Diskontinuitätsgebiet, Math. Ann. 129 (1955), 370–390 (German). MR 71459, DOI
  • H. Poincaré, Oeuvres, Vol. 2, Gauthiers–Villars, Paris, 1916.
  • S. Ramanujan, On certain arithmetical functions, Trans. Cambridge Philos. Soc. 22 (1916), 159–184.
  • S. Ramanujan, Collected Papers, Cambridge University Press, Cambridge, 1927; reprinted by Chelsea, New York, 1962; reprinted by the American Mathematical Society, Providence, RI, 2000.
  • Srinivasa Ramanujan, The lost notebook and other unpublished papers, Springer-Verlag, Berlin; Narosa Publishing House, New Delhi, 1988. With an introduction by George E. Andrews. MR 947735
  • Robert A. Rankin, Modular forms and functions, Cambridge University Press, Cambridge-New York-Melbourne, 1977. MR 0498390
  • Bruno Schoeneberg, Elliptic modular functions: an introduction, Springer-Verlag, New York-Heidelberg, 1974. Translated from the German by J. R. Smart and E. A. Schwandt; Die Grundlehren der mathematischen Wissenschaften, Band 203. MR 0412107
  • Herbert S. Zuckerman, On the expansions of certain modular forms of positive dimension, Amer. J. Math. 62 (1940), 127–152. MR 1306, DOI

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11F30, 11F27, 33E05

Retrieve articles in all journals with MSC (2000): 11F30, 11F27, 33E05

Additional Information

Bruce C. Berndt
Affiliation: Department of Mathematics, University of Illinois, 1409 West Green Street, Urbana, Illinois 61801
MR Author ID: 35610

Paul R. Bialek
Affiliation: Department of Mathematics, Trinity International University, 2065 Half Day Road, Deerfield, Illinois 60015

Keywords: Eisenstein series, modular forms, formulas for power series coefficients, Ramanujan’s letters to Hardy
Received by editor(s): September 30, 2000
Received by editor(s) in revised form: June 1, 2003
Published electronically: June 9, 2005
Additional Notes: The first author’s research was partially supported by grant MDA904-00-1-0015 from the National Security Agency.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.